Heart attack and stroke aren’t the only ways stress can affect your health.
The first time I noticed a big change in my vision was about six years ago. I was working a graveyard shift, and when I woke up one afternoon something seemed a bit off. I wasn’t seeing things right. The vision in my right eye seemed darker, like I had a slightly tinted lens in my glasses, and the vision was also blurry. The darkness in my vision was more obvious at night, when I would clearly see a streetlight with my left eye and in my right eye it was only about a tenth of the brightness.
I started to think about what could be causing it and the first thing to come to mind was a stroke. Cardiovascular disease runs in my family so the thought wasn’t too far fetched, but I had no other symptoms to indicate I was having a stroke. No one-sided weakness or trouble speaking, so I ruled that out. A torn retina would be painful and leave me with far greater vision difficulties than I was having so I wrote that off.
Then I ran into one of my assistant managers one morning, he’d been off for a while on holidays and it was the first time I’d seen him in a while. He’s a pretty smart guy whose opinion I would always trust, but when he told me he knew exactly what the problem was, I was skeptical at first. “You have central serous retinopathy” is what he told me. “You have a blister in your eyeball”.
The next day I was in the hospital having a scan done and was seen by one of the top ophthalmologists specializing in the retina. She would confirm what Ric had told me the day before. She told me that it is caused by stress, and that over 50% of the fighter pilots in World War 2 had this affliction at one point or another. I had a hard time equating my stresses with those of fighter pilots. My life wasn’t on the line for one thing, and just to be able to fly an aircraft would be stressful enough for me let alone try to shoot someone down before they got me.
Central Serous Retinopathy
I’ll provide links to websites that will tell you all you want to know about Central Serous Retinopathy (CSR), also known as Central Serous Choroidoretinopathy (CSCR). The long and short of it is this; fluid leaks out of the blood vessels in the central macula causing a blister of sorts to form on the retina. There are two primary causes of CSR: steroids have been known to cause this condition, and have been conclusively linked to it in scientific studies. Some people will develop CSR after taking steroid medications, and will find that their condition gets better after they stop taking the steroids.
The other, as I mentioned above, is stress. I will be the first to admit that my coping mechanisms for stress have been few to non-existent at times. It usually involves internalizing things to the point that the pressure builds up too much and all of the steam comes out at once. This has unfortunately led to some poor life choices on my part over the years, and a few moments of regret.
I won’t get into the details of things, but the past year has been one of if not the most stressful of my life. Yet, through all of the times when I have been experiencing a lot of stress, my blood pressure stayed within the normal range. This is surprising since it runs in my family as does high cholesterol which I do have.
I’ll be turning 50 in the fall, and by that age a lot of my relatives had had their first heart attack or stroke. Some didn’t make it to 50. I have so far managed to dodge those bullets, which is quite surprising actually when I think about the lifestyle I’ve lived over the past 30-odd years.
Stress & The Veteran
By definition anyone with PTSD has stress in their life, and likely plenty of it. This would make them a prime candidate for CSR. An overwhelming number of veterans today have been diagnosed with PTSD or PTSD-like symptoms. People with quinism would also fit into this category as many also suffer from concomitant PTSD.
Whenever we are placed under stress, our adrenal glands produce a steroid hormone, cortisol, which is also known as hydrocortisone when it is used medically. A number of studies have conclusively linked CSR to steroids. Steroids have been shown to have the effect of making blood vessels more porous, thus allowing for fluid to leak out of them.
When this fluid leaks out of the small vessels in the eye that are located beneath the retina, a build-up of fluid can occur causing a bulge in the macula, the area of central vision. This can make the vision in the affected eye appear darker and images can also look distorted, for instance straight lines will appear to be wavy, and can also have an effect on color vision as well. Despite the fact that you have a blister in your eye and it looks painful when you seen it on a scan, there is absolutely no pain associated with it, save for the headaches which are likely to come after you get it.
It also happens unexpectedly, like a clap of thunder. One moment you don’t have it and a moment later your vision will suddenly change. It also resolves itself the same way and there is no timetable for how long it will last. It could be several days or it could be several weeks. In the meantime you just have to deal with it and learn to adjust. It’s worth noting that once it happens, it typically will happen again and may become a chronic condition.
I function with the aid of an eye patch, sunglasses, and the high resolution and zoom settings on my computer. Reading a book or the newspaper is virtually out of the question, and any reading that can be done is done with plenty of breaks to avoid eyestrain and headaches.
Let me make it perfectly clear that I am not a medical professional and I am not offering medical advice. Talk to your doctor before making any changes to your medication. If you should develop a sudden unexplained change in your vision seek medical attention at once.
If you are taking steroid medications it should clear up once you stop taking them. It gets to be a little more complicated if stress is causing your CSR because you now have to find a way of effectively dealing with that stress. I know for myself there are times when I can literally feel the stress in my eyes, it’s like I can feel it building up inside of them. Usually, it isn’t long after that when I will notice a change in my vision. So most definitely, effective coping mechanisms are essential in dealing with this condition.
There are also some directed laser treatments as well as phototherapy that have proven to be very effective in treating chronic CSR and preventing further recurrences. There is however a risk that you will develop blind spots in your vision as a result of the treatment.
This link I’m providing has some good information on on CSR and is worth the look. I’m now at risk of losing my vision or having it permanently impaired as a result of CSR, but you can avoid this if you act quickly and early. Talk to your doctor and get your eyes checked regularly, and if you notice a sudden change in your vision, seek medical attention immediately.
What to know about central serous retinopathy
Last reviewed Sat 13 January 2018By Jenna Fletcher
4 thoughts on “Stress Is Robbing Me Of My Vision and It Can Happen To You”
I also suffer from mefloquine toxicity. I have a lot of cortisol-related health problems. Have you tried taking phosphatidylserine? Studies show that it helps reduce the negative effects of cortisol. It helps me. There are other things I take that help with cortisol problems. If you are interested, I can give you more information.
Interesting. I was not aware of this. I would certainly like some info, thank you.
The short version is that the only drug that lowers cortisol that I’ve found is a chemical abortion drug. However, phosphatidylserine helps combat the effects of cortisol (like insulin problems and wound healing problems). Also, apparently, cortisol by itself isn’t really the problem. It is the ratio of cortisol to DHEA, which is like a hormone precursor that decreases with age.
I started taking phosphatidyl serine (by the vitamin company Now, which seems to be cheapest) and found that it really helps with my anxiety and some other issues. However, if you take it before bed, it causes crazy nightmares. I found that the amount I needed varied a lot, though. When I added in a very low dose of DHEA (5mg), that really balanced it out. I ended up taking 200mg of phosphatidyl serine in the morning and 100mg at night, plus that 5mg of DHEA. DHEA can be a little sketchy, though, as it can increase hormone production. So, use with caution. (I occasionally get blood tests to be sure I’m not screwing myself up.)
I’m at the conference on mefloquine in Vermont put on by the Quinism Foundation right now, but I will send you links to all the studies where I got this info within a week.
By the way, I take vitamin C to prevent mefloquine nightmares (which sounds stupid, but studies show that high doses of vitamin C does help with anxiety, and my experience shows that doses greater than 4000mg/day prevent nightmares and about 6000mg/day helps my anxiety). So anyway, I’m not sure if you take the same dosage of phosphatidyl serine at night without the vitamin C if it would cause more nightmares.
Here are a few studies on phosphatidylserine:
You can also find a bunch of articles from less academic sources online.
This article has a bunch of links to studies about the relationship between cortisol and DHEA:
As I may have said, DHEA is kind of sketchy in that it can increase hormone production, so I only take a little. However, that little bit has been quite helpful.
Here is a study about vitamin C and anxiety:
(I realize now that you were at the annual meeting. I am not great with names and didn’t talk to as many people at the meeting as I would have liked.) Anyway, if you have any questions, you can email me at email@example.com.